Indiana, 2009

Hail in Indiana, April 13, 2009

April 13, 2009 · NWS IND · 7 events in 3 counties and zones

Thunderstorms developed along a warm front across southern parts of Central Indiana during the afternoon of April 13th. Supercells thunderstorms developed near the warm front and exhibited deep and persistent rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed along a warm front across southern parts of Central Indiana during the afternoon of April 13th. Supercells thunderstorms developed near the warm front and exhibited deep and persistent rotation. There were reports of nickel to golf ball size hail associated with the storms. A funnel cloud was also reported in Jennings County however no tornadoes were reported or verified.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 13, 1:26 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 13, 1:26 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EDT MON APR 13 2009

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THRU MID WEEK.

AT 18Z SFC LOW PRESSURE WAS ACROSS SRN IL. WARM FRONT WAS JUST SOUTH
OF THE FORECAST AREA /FA/. TEMPS WERE IN THE UPPER 60S AT SDF AND
ONLY AROUND 50 AT BMG. NRN FA WAS STILL IN UPPER 30S. UPPER LOW WAS
ACROSS MO WITH A SMALLER WAVE EVIDENT IN WATER VAPOR IMAGERY ACROSS
WRN TN.

MODELS ARE IN DECENT AGREEMENT AGAIN THIS RUN. WILL USE A BLEND.

SFC LOW WILL MEANDER E INTO THE FA TONIGHT. LOOKS LIKE SOME OF THE
WARMER AIR WILL GET INTO FAR SRN FA EARLY. THIS IS WHERE BEST
CHANCES FOR ANY STRONG STORMS WILL BE. OTHERWISE EXPECT SHRA AND
SOME TSRA TO DEVELOP AS LOW AND OCCLUDED FRONT APPROACH THIS
EVENING. QVECTOR PROGS SHOW FORCING CONTINUING THRU THE NIGHT WITH
UPPER LOW MOVING IN LATE...SO EXPECT ADDITIONAL PRECIP FROM THE
UPPER LOW. THUS CATEGORICAL POPS LOOK GOOD ALL AREAS TONIGHT. WILL
KEEP THUNDER MENTION DURING THE EVENING...BUT WITH LOSS OF HEATING
INSTABILITY SHOULD BE GONE AFT MIDNIGHT. NOT EXPECTING WIDESPREAD
HEAVY RAIN TONIGHT...BUT ANY AREA THAT GETS UNDER A HEAVIER TSRA MAY
EXPERIENCE MINOR FLOODING PROBLEMS. WILL CONTINUE TO MENTION IN HWO.
WITH CLOUDS/RAIN A BLEND OF MAV/MET TEMPS LOOKS BEST.

UPPER/SFC LOWS WILL CONTINUE TO LINGER IN THE VICINITY ON TUE. THIS
WILL KEEP RAIN AROUND...ESPECIALLY CLOSER TO THE LOWS ACROSS ERN FA.
MAV TEMPS LOOK A LITTLE WARM GIVEN EXPECTED CLOUDS/RAIN. WENT CLOSER
TO MET/SREF MEAN.

AS SYSTEM SLOWLY EXITS TUE NIGHT...CHANCE POPS WILL CONTINUE ALL
AREAS. MODELS HAVE TRENDED SLOWER WITH SYSTEM...SO HAVE INCREASED
CLOUDINESS ON WED. FOR NOW HAVE KEPT WED DRY...BUT IF SFC TROF HANGS
AROUND AS MODELS INDICATE WITH THIS RUN...MAY HAVE TO ADD POPS FAR
ERN FA WED MORNING.

DRY CONDS SHOULD THEN CONTINUE THRU FRI. NEXT SYSTEM WILL KEEP
THREAT FOR RAIN SAT-MON.

&&

.AVIATION...DISCUSSION FOR 131800Z TAF ISSUANCE.
RADAR LOOP SUGGESTS RWS TO BE N AND E OF TAF SITES BY 18Z...BUT
SOME BREAKS IN THE CLOUDS SEEN WORKING NE ACRS SRN IN AND CD AIR
ALOFT MOVING IN...WHILE LIKELY SEE SOME REDEVELOPMENT...SO KEEP VCSH
IN AND ALSO ADDED CBS AS THERE COULD BE SOME ISOLATED TRWS WITH
SLIGHT INSTABILITY PSBL. MVFR CONDITIONS SHOULD PERSIST THROUGH 00Z
APR 15 AS TIME SECS AND UPSTREAM OBS SUGGEST. ALTHOUGH...COULD BE A
PERIOD OF IFR OVERNGT TNGT. ANOTHER S/W EJECTED FROM THE UPR LOW
CURRENTLY ACRS WRN MO SHOULD TRIGGER ANOTHER WIDESPREAD BATCH OF
SHOWERS AFT 00Z THIS EVE AND PERSIST INTO TUESDAY MRNG. WINDS 10 KTS
OR BLW AS THE SFC PRES GRADIENT HAS WEAKENED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...CS
Hazardous weather outlook, Apr 13, 2:53 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT MON APR 13 2009

INZ021-030-031-036>042-045>049-054>057-062>065-072-140800-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
353 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS
OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE
LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT
BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70.

BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY
PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051>053-060-061-067>071-140800-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
353 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS
OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE
LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT
BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70.

BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT.

WIDESPREAD LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER
IN WESTERN INDIANA...THE WHITE RIVER IN SOUTHWEST INDIANA...AND
THE EAST FORK WHITE IN JACKSON COUNTY. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY
PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Apr 13, 2:22 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
322 PM EDT MON APR 13 2009

INZ069-070-131945-
LAWRENCE-MARTIN-
322 PM EDT MON APR 13 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MARTIN AND WESTERN
LAWRENCE COUNTIES UNTIL 345 PM EDT...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF
BEDFORD...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  INDIAN SPRINGS AROUND 335 PM EDT...
  HURON AROUND 340 PM EDT...
  WILLIAMS AROUND 345 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

50

The radar

The Louisville radar (KLVX), 96 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Jackson

When
April 13, 2:52 PM EST
Where
Jackson County, 0.69 mi S of Medora
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.820, -86.170

Estimated quarter to golf ball size hail was reported in Medora.

Hail, Jackson

When
April 13, 3:10 PM EST
Where
Jackson County, Ewing
Measured
1 in hail
Reported by
Post Office
Coordinates
38.880, -86.050

Quarter size hail was reported by the Brownstown post office.

Hail, Jackson

When
April 13, 3:15 PM EST
Where
Jackson County, 0.69 mi S of Medora
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.820, -86.170

A second storm produced golf ball size hail in Medora, Indiana.

Hail, Jackson

When
April 13, 3:15 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.960, -85.890

Nickel size hail reported at county road 400 north and highway 50 near Seymour.

Hail, Jackson

When
April 13, 3:22 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.960, -85.890

Quarter size hail estimated to have fallen in Seymour, Indiana.

Funnel Cloud, Jennings

When
April 13, 3:50 PM EST
Where
Jennings County, 2.14 mi NNW of Hayden
Reported by
Amateur Radio
Coordinates
39.010, -85.740

A funnel cloud was reported by a trained spotter approximately two miles north of Hayden in Jennings County.

Hail, Johnson

When
April 13, 4:13 PM EST
Where
Johnson County, Franklin
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.480, -86.050

Nickel size hail reported by Amateur radio in Franklin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167917, 167916, 167919, 167921, 167918, 167915, 167922.